There are no known side effects to Levothyroxine, because it is biologically identical to the hormones your body produces. Weight gain is generally associated with have thyroid levels that are too low. I'm not sure about the decreasing hemoglobin - you should discuss that with your doctor.
Yes, taking thyroid medication is a life-long requirement.
I disagree that there are no known side effects to Levothyroxine. And there are possible side effects to the fillers put in the tablets. Almost everyone I know on "Levo" is overweight, too. I am on Levo and struggle with my weight. Anyone else want to weigh (pun) in on this issue?
I think that Barb meant that there are no side effects from the synthetic T4 in Levo. There are members who have had reactions to the fillers and changed to different brands. I totally agree with Barb that the weight issue is most likely due to medication dosages inadequate to raise the Free T3 and Free T4 levels enough to relieve symptoms, including low metabolism.
Many members struggle with this problem because their doctor has the "Immaculate TSH Belief", and only want to treat a patient based on TSH. If additional testing is done, then many doctors will use "Reference Range Endocrinology", by which they proclaim that any test result that falls within the so-called "normal" limits is adequate. These approaches frequently result in patients having continuing hypo symptoms.
A good thyroid doctor will treat a patient clinically by testing and adjusting Free T3 and Free T4 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not medication dosage or test results. Test results are valuable mainly as indicators during diagnosis and then afterward to track FT3 and FT4 levels as meds are revised to relieve symptoms.
If you want to read more about clinical treatment, this is a good link, written by a good thyroid doctor.
Thanks gimel, yes, that's what I meant - there are no known side effects to the T4 in Levothyroxine, but as we all know, some people do have reactions to the fillers/binders.
Another thing about the weight issue - this is the one that got me--- I gained about 30 pounds in < 3 months prior to being dx'd hypo, and once dx'd and put on medication, I expected (erroneously) the weight to "just fall off", because after all, I'd never had a weight problem before. Unfortunately, there are only a handful that are lucky enough to have that happen and I wasn't one of them. Many of us "do" have to work hard at getting rid of the weight, even once our levels are where we need them to be. I still struggle with mine, because whenever I get on a regimen and start exercising regularly, something comes up to put a kink in my plans, or I simply don't follow through.
So while I haven't gotten the excess weight off, neither have I gained any more since my levels have stabilized, and presumably, my metabolism has "normalized". I simply need to work on losing the excess.